ABSTRACT To report a case of a patient treated with clozapine who developed pericarditis with pericardial effusion that resolved when the drug was discontinued.
Case report of a 21-year-old man with psychotic disorder that had been stable on clozapine therapy for five months (after failure of atypical antipsyhotic agents) presented to the emergency department complaining of chest pain and progressive shortness of breath that had lasted for a few days. Echocardiography showed a pericardial effusion suggestive of a cardiac tamponade, and the fluid was removed by pericardiocentesis. All other possible causes of the pericardial effusion were ruled out and clozapine was suspected as the most likely explanation. Clozapine was discontinued and the patient's symptoms improved markedly.
According to the Naranjo probability scale, clozapine is a probable cause of pericarditis. Although clozapine is a known cause of myocarditis and cardiomyopathy, there are only several reports in the literature describing clozapine-induced pericarditis and pericardial effusion. In our patient, the pericardial effusion cleared within several days following clozapine discontinuation.
There have been only a few cases of clozapine-induced pericarditis reported in the literature, however this adverse effect of clozapine can occur, as this case report clearly demonstrates. Cardiac adverse effects of clozapine are potentially life threatening, hence early recognition is essential to prevent serious outcomes.